Pennsylvania, 2021

Flash Flooding and Damaging Winds in Pennsylvania, August 18, 2021

August 18, 2021 · NWS CTP · 27 events in 11 counties and zones

The remnants of Tropical Storm Fred brought heavy rain and strong thunderstorms to central Pennsylvania, along with a handful of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

The remnants of Tropical Storm Fred brought heavy rain and strong thunderstorms to central Pennsylvania, along with a handful of tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 18, 5:32 AM EST, 4 hours 1 minute earlier.

Area forecast discussion, Aug 18, 5:32 AM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service State College PA
632 AM EDT Wed Aug 18 2021

.SYNOPSIS...
The remnants of Tropical Storm Fred will lift north across
Pennsylvania later today. A cut off upper low will then drift
southeast across the region late this week and through the
upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The latest operational and ensemble guidance track the remnants
of TS Fred across northwest Pa late today. The most widespread
and heaviest rainfall is expected to occur along and just to the
west of that track, with a severe weather threat along and east
of the track.

A Flash Flood Watch remains in effect for all of central PA
from Wednesday into early Thursday morning for a general 1-3
inches of rain. However, the bulk of latest guidance indicates
the greatest risk will be over roughly the northwest half of the
forecast area. Hi-res guidance still supports the idea of localized
amounts of around 5 inches where southeast flow is forced to
ascend the ridgetops of the Appalachians.

Strong low to mid level flow, combined with a moist tropical
airmass, could yield a few storms that possess transient
supercell structure this afternoon. The primary severe wx threat
will be localized damaging winds and an isolated tornado,
primarily along and to the east of the track of Fred's remnants.

Model consensus supports rain tapering off from southwest to
northeast tonight, as the remnant low lifts into upstate NY.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Surface ridging and a slightly drier air mass will work into
the region late this week. However, a cut off upper low over the
eastern Grt Lks is progged to drift southeast toward western
Pa, keeping the chance of mainly PM showers in the forecast.
GEFS and ECENS plumes support temperatures remaining a bit above
climo for late August.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Upper level trough will still be over the area through the
upcoming weekend, resulting in a daily chance for pop up
showers or a few rumbles of thunder. The best chance for
precipitation each day will be in the afternoon and early
evening.

Highs will range from the mid 70s to mid 80s, generally around
seasonal averages for mid to late August.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
MVFR/IFR continues this morning with widespread showers. A brief
lull in the showers later this morning will yield improving
conditions, but only for a short time. Thunderstorms and showers
return for the afternoon and evening hours, bringing back
MVFR/IFR conditions. Ceilings will be low and restrictions will
remain through Wednesday night.

Outlook...

Thu-Fri...Restrictions likely with rounds of showers and
isolated t-storms.

Sat-Sun...Restrictions possible with scattered showers and
isolated t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Lambert/Evanego/Travis
AVIATION...Gartner/Gutierrez
Hazardous weather outlook, Aug 18, 3:40 AM EST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
440 AM EDT Wed Aug 18 2021

PAZ004>006-010-011-017-024-033-037-042-190845-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-Tioga-
Sullivan-
440 AM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-025>028-034>036-041-045-046-049>053-056>059-063>066-
190845-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Northern Lycoming-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
440 AM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Severe thunderstorms with damaging winds 60 mph or greater are
possible in a few spots this afternoon or early evening. An isolated
weak, short-lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 18, 8:50 AM EST, 43 minutes before
Special Weather Statement
National Weather Service State College PA
950 AM EDT Wed Aug 18 2021

PAZ034-181445-
Bedford PA-
950 AM EDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of western Bedford
County through 1045 AM EDT...

At 950 AM EDT, Doppler radar was tracking a strong thunderstorm near
Buffalo Mills, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bedford, Osterburg, Buffalo Mills, St. Clairsville, Blue Knob State
Park, Queen, Cessna, Lake Gordon, Hyndman, Schellsburg, Manns Choice,
New Paris and Blue Knob Ski Resort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 3980 7877 3983 7875 4006 7876 4008 7873
      4024 7866 4026 7864 4028 7865 4033 7862
      4029 7850 4025 7845 4029 7844 4027 7838
      3978 7859
TIME...MOT...LOC 1350Z 189DEG 28KT 3989 7870

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert

The radar

The State College radar (KCCX), 109 km away, was scanning. The volume nearest the first event began at 14:36 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
August 18, 9:33 AM EST
Where
Bedford County, 0.59 mi W of Bedford
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.020, -78.511

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Bedford.

Thunderstorm Wind, Bedford

When
August 18, 9:34 AM EST
Where
Bedford County, 0.72 mi N of Bedford
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.030, -78.501

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires just north of Bedford.

Thunderstorm Wind, Blair

When
August 18, 10:11 AM EST
Where
Blair County, 2.25 mi WSW of Mc Kee
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
40.356, -78.469

A severe thunderstorm producing winds estimated near 60 mph knocked down trees across Johnstown Road near Butler Hollow Road to the west of East Freedom.

Thunderstorm Wind, Perry

When
August 18, 12:10 PM EST
Where
Perry County, 0.96 mi NNW of Shermans Dale
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.332, -77.179

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Shermans Dale.

Flash Flood, Blair

When
August 18, 12:15 PM EST to 2:30 PM EST
Where
Blair County, 0.1 mi NNE of Williamsburg to 0.12 mi S of Williamsburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.471, -78.219

Numerous flooded roads reported around Williamsburg.

Flash Flood, Blair

When
August 18, 12:15 PM EST to 2:30 PM EST
Where
Blair County, 0.7 mi SE of Williamsburg to 0.76 mi SW of Robeson Extension
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.463, -78.210

The Morrisons Cove Herald reported a house foundation was washed away due to flooding leaving the structure unihabitable. Road damage was also reported along Route 866.

From https://www.mcheraldonline.com/story/2021/08/26/news/flooding-in-williamsburg-a-familiar-scene/9107.html .

Thunderstorm Wind, Clinton

When
August 18, 1:43 PM EST
Where
Clinton County, 1.48 mi NNW of Mill Hall
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
41.120, -77.510

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires west of Lock Haven.

Thunderstorm Wind, Perry

When
August 18, 1:59 PM EST
Where
Perry County, 2.79 mi N of Newport
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
40.510, -77.129

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires north of Newport.

Thunderstorm Wind, Adams

When
August 18, 2:24 PM EST
Where
Adams County, Berlin Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.870, -77.030

A severe thunderstorm producing winds estimated near 60 mph knocked down several trees near the intersection of Route 30 and Route 94 east of New Oxford.

Thunderstorm Wind, York

When
August 18, 2:39 PM EST
Where
York County, 1.17 mi SW of Siddonsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.140, -76.988

A severe thunderstorm producing winds estimated near 60 mph knocked down trees on Fileys Road west of Siddonsburg.

Thunderstorm Wind, Franklin

When
August 18, 3:53 PM EST
Where
Franklin County, 1.89 mi NW of Chambersburg Muni Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.992, -77.670

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires north of Chambersburg.

Thunderstorm Wind, Franklin

When
August 18, 4:19 PM EST
Where
Franklin County, 1.02 mi ENE of Weltys
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
39.753, -77.551

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires east of Waynesboro.

Thunderstorm Wind, Cumberland

When
August 18, 4:35 PM EST
Where
Cumberland County, 0.24 mi NNW of Pine Glen
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
40.033, -77.302

A severe thunderstorm producing winds estimated near 60 mph knocked down trees on wires near Pine Grove Furnace.

Thunderstorm Wind, Mifflin

When
August 18, 4:37 PM EST
Where
Mifflin County, 0.69 mi N of Yeagertown
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.640, -77.580

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires in Yeagertown.

Thunderstorm Wind, Perry

When
August 18, 4:41 PM EST
Where
Perry County, 1.16 mi NNW of Duncannon
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
40.395, -77.029

A severe thunderstorm producing winds estimated near 60 mph knocked down trees on wires in Duncannon.

Thunderstorm Wind, Adams

When
August 18, 4:43 PM EST
Where
Adams County, 0.77 mi WSW of Cashtown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.876, -77.384

A severe thunderstorm producing winds estimated near 60 mph knocked down trees on wires west of Cashtown.

Thunderstorm Wind, Dauphin

When
August 18, 4:48 PM EST
Where
Dauphin County, 0.19 mi NNW of Halifax
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
40.472, -76.922

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Halifax.

Thunderstorm Wind, Cumberland

When
August 18, 5:08 PM EST
Where
Cumberland County, 1.4 mi E of Middlesex
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
40.228, -77.104

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires west of New Kingstown.

Thunderstorm Wind, Cumberland

When
August 18, 5:08 PM EST
Where
Cumberland County, 0.13 mi ESE of Mt Holly Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
40.120, -77.178

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Mount Holly Springs.

Thunderstorm Wind, Dauphin

When
August 18, 5:30 PM EST
Where
Dauphin County, 1.47 mi ENE of Waynesville
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
40.460, -76.856

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees east of Waynesville. A funnel cloud was also reported.

Thunderstorm Wind, York

When
August 18, 6:16 PM EST
Where
York County, 0.47 mi NW of Grangeville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.784, -76.977

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires in South Hanover.

Thunderstorm Wind, Lancaster

When
August 18, 6:58 PM EST
Where
Lancaster County, 0.36 mi E of Manheim
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
40.170, -76.393

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Millheim.

Thunderstorm Wind, Lancaster

When
August 18, 6:58 PM EST
Where
Lancaster County, 1.89 mi WNW of Silver Spg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
40.085, -76.460

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires southeast of Mount Joy.

Flash Flood, York

When
August 18, 7:00 PM EST to 9:45 PM EST
Where
York County, 1.66 mi SSE of Starview to 0.46 mi NE of Foustown
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.028, -76.668

There were reports of multiple cars stuck in flooded roadways. PA-462 was closed in both directions between Belmont Road and Eastern Boulevard in Springettsbury Township.

PennDOT cameras showed Interstate 83 at Exit 19: PA-462 is flooded with several stranded cars (842 pm EDT).

Video of some of the flooding was found here: https://www.youtube.com/watch?v=i8Gm3007vk8 .

Thunderstorm Wind, Lancaster

When
August 18, 7:20 PM EST
Where
Lancaster County, 0.44 mi SW of Lititz
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
40.145, -76.305

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires south of Lititz.

Thunderstorm Wind, Lancaster

When
August 18, 8:21 PM EST
Where
Lancaster County, 0.81 mi NNE of Willow Street
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.991, -76.275

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Willow Street.

Flash Flood, Lancaster

When
August 18, 8:25 PM EST to 11:15 PM EST
Where
Lancaster County, 0.84 mi SW of Wilshire Hills to 1.64 mi S of Bausman
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.062, -76.382

Water rescues reported in Lancaster city, along with numerous flooded roadways.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977186, 977188, 977191, 977821, 976336, 976338, 977824, 977823, 977825, 977598, 977851, 977607, 977606, 977608, 977609, 977829, 977610, 977826, 977827, 977611, 977830, 977846, 977849, 976340, 977848, 977850, 976350.